Document Type: Research Paper

Authors

1 Department of Mathematics, Faculty of Basic Sciences, University of Maragheh, P.O.Box 55181-83111, Maragheh, Iran.

2 Department of Mathematics, University of Tabriz, Tabriz, Iran.

Abstract

Biharmonic surfaces in Euclidean space $\mathbb{E}^3$ are firstly studied from a differential geometric point of view by Bang-Yen Chen, who showed that the only biharmonic surfaces are minimal ones. A surface $x : M^2\rightarrow\mathbb{E}^{3}$ is called biharmonic if $\Delta^2x=0$, where $\Delta$ is the Laplace operator of $M^2$. We study the $L_k$-biharmonic spacelike hypersurfaces in the $4$-dimentional pseudo-Euclidean space $\mathbb{E}_1^4$ with an additional condition that the principal curvatures are distinct. A hypersurface $x: M^3\rightarrow\mathbb{E}^{4}$ is called $L_k$-biharmonic if $L_k^2x=0$ (for $k=0,1,2$), where $L_k$ is the linearized operator associated to the first variation of $(k+1)$-th mean curvature of $M^3$. Since $L_0=\Delta$, the matter of $L_k$-biharmonicity is a natural generalization of biharmonicity. On any $L_k$-biharmonic spacelike hypersurfaces in $\mathbb{E}_1^4$ with distinct principal curvatures, by, assuming $H_k$ to be constant, we get that $H_{k+1}$ is constant. Furthermore, we show that $L_k$-biharmonic spacelike hypersurfaces in $\mathbb{E}_1^4$ with constant $H_k$ are $k$-maximal.

Keywords

Main Subjects

[1] G.B. Airy, On the strains in the interior of beams, Philos. Trans. R. Soc. London Ser. A, 153 (1863) 49-79.

[2] K. Akutagawa and S. Maeta, Biharmonic properly immersed submanifolds in Euclidean spaces, Geom. Ded., 164 (2013) 351-355.

[3] L.J. Alias and N. Gurbuz, An extension of Takahashi theorem for the linearized operators of the higher order mean curvatures, Geom. Ded., 121 (2006) 113-127.

[4] M. Aminian and S.M.B. Kashani, Lk-biharmonic hypersurfaces in the Euclidean space, Taiwan. J. Math., Online (DOI:10.11650/tjm.18.2014.4830).

[5]  A. Caminha, On spacelike hypersurfaces of constant sectional curvature lorentz manifolds, J. Geom. phys., 56 (2006) 1144-1174.

[6] B.Y. Chen, Total Mean Curvature and Submanifolds of Finite Type, Ser. Pure Math., World Sci. Pub. Co., Singapore (2014).

[7] B.Y. Chen, Some open problems and conjetures on submanifolds of finite type, Soochow J. Math., 17 (1991) 169-188.

[8] F. Defever, G. Kaimakamis, and V. Papantoniou, Biharmonic hypersurfaces of the 4-dimensional semi-Euclidean space Es4, J. Math. Anal. Appl., 315: 1 (2006) 276–286.

[9] I. Dimitric, Submanifolds of En with harmonic mean curvature vector, Bull. Inst. Math. Acad. Sin., 20 (1992) 53-65.

[10] J. Eells and J.C. Wood, Restrictions on harmonic maps of surfaces, Topology 15 (1976), pp. 263-266.

[11] T. Hasanis and T. Vlachos, Hypersurfaces in E4 with harmonic mean curvature vector field, Math. Nachr., 172 (1995) 145-169.

[12] S.M.B. Kashani, On some L1-finite type (hyper)surfaces in Rn+1, Bull. Kor. Math. Soc., 46 (1), (2009) 35-43.

[13] P. Lucas and H.F. Ramirez-Ospina, Hypersurfaces in the Lorentz-Minkowski space satisfying LkΨ=AΨ+b, Geom. Ded., 153 (2011) 151-175.

[14] J.E. Marsden and F. Tipler, Maximal hypersurfaces and foliations of constant mean curvature in general relativity, Phys. Rep. 66 (1980) 109-139.

[15] J.C. Maxwell, On reciprocal diagrams in space, and their relation to Airy function of stress, Proc. London. Math. Soc., s1-2(1), (1866) 58-63.

[16] A. Mohammadpouri and S.M.B. Kashani, On some Lk-finite type  Euclidean hypersurfaces,ISRN Geom. (2012),, Article ID 591296, 23 pages.

[17] A. Mohammadpouri, S.M.B. Kashani, and F. Pashaie, On some L1-finite type Euclidean surfaces, Acta Math. Vietnam., 38 (2013) 303–316.

[18] A. Mohammadpouri and F. Pashaie, Lr-biharmonic hypersurfaces in E4, submitted.

[19] B. O'Neill, Semi-Riemannian Geometry with Applicatins to Relativity, Acad. Press Inc., 2nd ed. (1983).

[20] R.C. Reilly, Variational properties of functions of the mean curvatures for hypersurfaces in space forms, J. Diff. Geom., 8(3) (1973) 465-477.

[21] B. Segre, Famiglie di ipersuperficie isoparametrische negli spazi euclidei ad un qualunque numero di dimensioni, Atti. Accad. Naz. Lincei Rend. Cl. Sci. Fis. Mat. Natur, 27 (1938) 203-207.

[22] B.G. Yang and X.M. Liu, r-minimal hypersurfaces in space forms, J. Geom. Phys., 59 (2009) 685-692.